The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Commentarii Mathematici Helvetici

Full-Text PDF (409 KB) | Metadata | Table of Contents | CMH summary
Volume 84, Issue 4, 2009, pp. 865–907
DOI: 10.4171/CMH/184

Published online: 2009-12-23

Periodic orbits of twisted geodesic flows and the Weinstein–Moser theorem

Viktor L. Ginzburg[1] and Başak Z. Gürel[2]

(1) UC Santa Cruz, USA
(2) Vanderbilt University, Nashville, USA

In this paper, we establish the existence of periodic orbits of a twisted geodesic flow on all low energy levels and in all dimensions whenever the magnetic field form is symplectic and spherically rational. This is a consequence of a more general theorem concerning periodic orbits of autonomous Hamiltonian flows near Morse–Bott non-degenerate, symplectic extrema. Namely, we show that all energy levels near such extrema carry periodic orbits, provided that the ambient manifold meets certain topological requirements. This result is a partial generalization of the Weinstein–Moser theorem. The proof of the generalized Weinstein–Moser theorem is a combination of a Sturm-theoretic argument and a Floer homology calculation.

Keywords: Twisted geodesic flows, periodic orbits, Floer homology, Sturm theory

Ginzburg Viktor, Gürel Başak: Periodic orbits of twisted geodesic flows and the Weinstein–Moser theorem. Comment. Math. Helv. 84 (2009), 865-907. doi: 10.4171/CMH/184